Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 47, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Apr 28, 2002, 3:02 PM CDT for Maury County, Tennessee. It was in force for 43 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 3:02 PM CDT (20:02 UTC)
- Expired
- Apr 28, 2002, 3:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Maury County, TN
The radar
The Nashville radar (KOHX), 84 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 3:30 PM CDT | Hail 0.88 | Sawdust, TN | Spotter reported nickel size hail. |
| Apr 28, 3:30 PM CDT | Hail 1 | Columbia, TN | Spotter reported quarter size hail. |
| Apr 28, 3:38 PM CDT | Hail 3 | Columbia, TN | Spotter reported hail the size of a tea cup at the intersction of U.S. Highway 43 and U.S. Highway 412. |
| Apr 28, 3:42 PM CDT | Tornado F0 | Mt Pleasant, TN | A ham radio operator, who is also a trained spotter, saw a tornado drop down on 1st Ave. and U.S. Highway 43, and then lift back up. |
| Apr 28, 3:45 PM CDT | Thunderstorm Wind 60 E | Columbia, TN | News article account of strong thunderstorm winds that ripped vinyl siding from the eaves of an attic from a home located in the Wishire Subdivision. The strong winds smashed a childrens' swingset, and blew down a large tree in the front yard of this home. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 998 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
326 WUUS54 KOHX 282005 SVRBNA TNC177-282045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 302 PM CDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WARREN COUNTY IN TENNESSEE * UNTIL 345 PM CDT * AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTH OF CENTERTOWN...OR 10 MILES SOUTHWEST OF SMITHVILLE...MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MCMINNVILLE AROUND 315 PM CDT THIS THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF GOLFBALLS, WHICH MAY CAUSE INJURY AND PROPERTY DAMAGE. TAKE SHELTER IN A STURDY BUILDING AND AVOID WINDOWS. SEVERE THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. FOR YOUR SAFETY, GO TO A SAFE PLACE IMMEDIATELY. $$ 21 LAT...LON 3584 8606 3562 8582 3571 8562 3585 8578
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:00 PM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Apr 28, 2:00 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 200 PM CDT SUN APR 28 2002 CONVECTION CURRENTLY FIRING IN A WIDELY SCATTERED FASHION ACROSS NORTHERN AREAS...PARTICULARLY ACROSS THE NORTHERN PLATEAU WHERE STRONG STORMS EXIST. SATELLITE IMAGERY AND SURFACE PLOTS SHOWING THAT THE FRONT HAS RECENTLY ENTERED THE NORTHWESTERN PORTIONS OF MIDDLE TN. LOOKS AS THOUGH THE DEGREE OF CONVERGENCE ALONG THE ACTUAL FRONT APPEARS HAMPERED AS THE DIRECTIONAL CONVERGENCE IS BEING COMPROMISED BY DIVERGING SPEEDS ALONG THE BOUNDARY. WILL NEED TO HINGE 1ST PERIOD ON THE TIMING OF THE FROPA. WILL ALSO USE LATEST RADAR TRENDS PRIOR TO POST TIME AND USE A THIS EVENING PERIOD IF NEEDED. OTHERWISE...IT APPEARS THAT THE FROPA IS SCHEDULED THROUGH THE BNA AREA AROUND 22Z AND THE PLATEAU BY 02Z. ONCE THE FRONT PASSES...SKIES SHOULD BECOME PARTLY CLOUDY THROUGH TONIGHT. LARGE LOW LEVEL CLOUD COVER BEHIND THE FRONT IS PULLING TO THE NORTHEAST SO THAT SHOULD NOT EFFECT THE AREA. NORTHWEST WINDS WILL ALLOW TEMPS TO COOL DOWN TO NEAR 50 TONIGHT...JUST A HAIR UNDER THE MOS GUIDANCE. MONDAY AND MONDAY NIGHT IT LOOKS COOLER AND DRIER WITH A RETURN OF SUNSHINE. THE NEXT WEATHER MAKER WILL BE FOR TUESDAY AFTERNOON THROUGH WEDNESDAY AS A FRONTAL BOUNDARY MOVES SOUTH TOWARD TN. BEST LIFT WITH THIS FEATURE APPEARS TO BE OVER KY AS THE BOUNDARY NEVER DOES QUITE MAKE IT DOWN TO THE MID STATE. WILL GO AHEAD AND KEEP POPS IN THE 40-50 RANGE AS THE SOUTHERN EXTENT OF THE BOUNDARY IS AN UNCERTAINTY AT THIS TIME. A COLD FRONT WILL CLEAR THINGS OUT AGAIN ON THURSDAY WITH SLIGHTLY COOLER TEMPS BEHIND IT. PRELIMS... BNA EU 051/073 050/078 062 21000 CSV CU 049/069 046/075 061 21000 .BNA...NONE 21
In the hours before
Local storm report, Apr 28, 10:13 AM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1013 AM CDT SUN APR 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1013 AM 2 S BRADYVILLE TN TORNADO
04/28/02 CANNON *** 3 INJ ***
LAW ENFORCEMENT REPORTED
OFF HWY 64 ALONG GILLEY
HILL RD AND DOUG HOLLOW RD.
2 TRAILERS AND LOG HOME
DEMOLISHED, NUMEROUS OTHER
TRAILERS DAMAGED, TREES
ALONG WITH POWER LINES AND
PHONE LINES DOWN. INJURIES
WERE MINOR.
MTPLocal storm report, Apr 28, 10:13 AM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1013 AM CDT SUN APR 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
745 AM 2 S BRADYVILLE TN TORNADO
04/28/02 CANNON *** 3 INJ ***
LAW ENFORCEMENT REPORTED
OFF HWY 64 ALONG GILLEY
HILL RD AND DOUG HOLLOW RD.
2 TRAILERS AND LOG HOME
DEMOLISHED, NUMEROUS OTHER
TRAILERS DAMAGED, TREES
ALONG WITH POWER LINES AND
PHONE LINES DOWN. INJURIES
WERE MINOR.
MTPSpecial weather statement, Apr 28, 10:34 AM CDT, 4 hours 28 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-291030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 1034 AM CDT SUN APR 28 2002 AT 1030 AM THIS MORNING...THE MAIN COLD FRONTAL BOUNDARY WAS LOCATED FROM INDIANAPOLIS THROUGH THE MO BOOTHEAL AND INTO CENTRAL AR. MEANWHILE...A WARM...MOIST AND UNSTABLE AIRMASS REMAINS ACROSS THE MID STATE. AS THIS FRONTAL BOUNDARY PUSHES SOUTHEAST TODAY AND COLLIDES WITH THE INSTABILITY THAT IS IN PLACE...SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE. THOUGH NO APPRECIABLE THUNDERSTORM ACTIVITY IS OCCURRING TO THE WEST OF THE MID STATE AT THIS TIME...AS AFTERNOON HEATING CONTINUES...CONVECTIVE DEVELOPMENT WILL BECOME LIKELY. GIVEN THE LOW LEVEL WIND ENERGY AND DEGREE OF WIND SHEAR ALONG AND AHEAD OF THE FRONT...STRAIGHT LINE WIND DAMAGE AND ISOLATED TORNADIC ACTIVITY WILL BE POSSIBLE. THE THREAT OF SEVERE WEATHER SHOULD DIMINISH BY LATE AFTERNOON AS THE COLD FRONT PUSHES EAST OF THE AREA. IN ADDITION TO THE THREAT OF SEVERE WEATHER...WINDS OF 15 TO 25 MPH CAN BE EXPECTED. THEREFORE...CAUTION IS ADVISED THROUGH THE DAY ON AREA LAKES. HAZARDOUS WEATHER IS POSSIBLE TODAY FOR ALL OF THE MID STATE. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT GROUPS MAY BE REQUIRED. 21
Local storm report, Apr 28, 2:21 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
221 PM CDT SUN APR 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM NASHVILLE TN 1.75 INCH HAIL
04/28/02 DAVIDSON
0200 PM NASHVILLE TN 1.75 INCH HAIL
04/28/02 DAVIDSON
MAGLocal storm report, Apr 28, 2:28 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
228 PM CDT SUN APR 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0228 PM NASHVILLE TN 1.75 INCH HAIL
04/28/02 DAVIDSONLocal storm report, Apr 28, 2:32 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
232 PM CDT SUN APR 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM NASHVILLE TN WIND DAMAGE
04/28/02 DAVIDSON TRAINED SPOTTER REPORTED
NUMEROUS TREES DOWN IN MANY
LOCATIONS OF NASHVILLE.
SOME COVERING CARS.The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 4:05 AM CDT | Severe Thunderstorm Warning | OHX | Houston, Stewart | 40 min |
| Apr 28, 4:40 AM CDT | Tornado Warning | OHX | Montgomery | 35 min |
| Apr 28, 4:51 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson | 24 min |
| Apr 28, 5:22 AM CDT | Severe Thunderstorm Warning | OHX | Davidson, Robertson | 38 min |
| Apr 28, 5:28 AM CDT | Tornado Warning | OHX | Hickman, Humphreys | 32 min |
| Apr 28, 5:38 AM CDT | Severe Thunderstorm Warning | OHX | Sumner, Wilson | 37 min |
| Apr 28, 6:02 AM CDT | Tornado Warning | OHX | Hickman, Maury, Williamson | 43 min |
| Apr 28, 6:33 AM CDT | Severe Thunderstorm Warning | OHX | Smith, Wilson | 27 min |
| Apr 28, 6:54 AM CDT | Severe Thunderstorm Warning | OHX | Jackson, Putnam | 36 min |
| Apr 28, 7:16 AM CDT | Tornado Warning | OHX | Rutherford | 29 min |
| Apr 28, 7:41 AM CDT | Tornado Warning | OHX | Cannon, Rutherford | 34 min |
| Apr 28, 1:41 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson | 49 min |
| Apr 28, 2:07 PM CDT | Severe Thunderstorm Warning | OHX | Rutherford, Wilson | 38 min |
| Apr 28, 2:13 PM CDT | Severe Thunderstorm Warning | OHX | Jackson, Smith | 47 min |
| Apr 28, 2:17 PM CDT | Severe Thunderstorm Warning | OHX | Rutherford | 43 min |
| Apr 28, 2:39 PM CDT | Severe Thunderstorm Warning | OHX | Cannon | 51 min |
| Apr 28, 2:51 PM CDT | Severe Thunderstorm Warning | OHX | Hickman | 39 min |
| Apr 28, 2:58 PM CDT | Severe Thunderstorm Warning | OHX | Putnam | 47 min |
| Apr 28, 3:05 PM CDT | Severe Thunderstorm Warning | OHX | Warren | 40 min |
| Apr 28, 3:15 PM CDT | Tornado Warning | OHX | Warren | 30 min |
| Apr 28, 3:27 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland | 48 min |
| Apr 28, 3:31 PM CDT | Severe Thunderstorm Warning | OHX | Van Buren | 44 min |
| Apr 28, 3:34 PM CDT | Tornado Warning | OHX | Maury | 41 min |
| Apr 28, 3:40 PM CDT | Tornado Warning | OHX | Van Buren | 35 min |
| Apr 28, 3:47 PM CDT | Severe Thunderstorm Warning | OHX | Wayne | 43 min |
| Apr 28, 3:51 PM CDT | Tornado Warning | OHX | Marshall | 24 min |
| Apr 28, 4:10 PM CDT | Tornado Warning | OHX | Bedford, Marshall, Moore | 35 min |
| Apr 28, 4:16 PM CDT | Tornado Warning | OHX | Wayne | 29 min |
| Apr 28, 4:22 PM CDT | Tornado Warning | OHX | Lincoln | 23 min |
| Apr 28, 4:29 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence | 46 min |
| Apr 28, 4:36 PM CDT | Severe Thunderstorm Warning | OHX | Van Buren | 39 min |
| Apr 28, 4:45 PM CDT | Severe Thunderstorm Warning | OHX | Franklin | 45 min |
| Apr 28, 4:48 PM CDT | Tornado Warning | OHX | Lawrence | 27 min |
| Apr 28, 5:09 PM CDT | Severe Thunderstorm Warning | OHX | Warren | 31 min |
| Apr 28, 5:14 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Marshall | 31 min |
| Apr 28, 5:18 PM CDT | Tornado Warning | OHX | Giles, Lawrence | 27 min |
| Apr 28, 5:20 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence | 40 min |
| Apr 28, 5:26 PM CDT | Severe Thunderstorm Warning | OHX | Van Buren | 39 min |
| Apr 28, 6:22 PM CDT | Severe Thunderstorm Warning | OHX | Giles | 28 min |
| Apr 28, 6:30 PM CDT | Severe Thunderstorm Warning | OHX | Giles | 20 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.